At WiseGEEK, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Combining phenytoin and alcohol is not recommended, although an occasional drink now and then is not a serious risk. Also known by the brand name Dilantin®, this medication may be recommended to control seizures in a patient with epilepsy. Mixing it with alcohol can increase the intensity of side effects and compromise the medication’s ability to work effectively. Patients who drink heavily may want to discuss this before starting therapy with the medication; they may not be able to stop drinking abruptly as this could put them at risk of complications, and they may need treatment to help them address the issue.
In the short term, the concern with acute drinking, where people consume several strong drinks in a short period of time, is that it can increase the availability of phenytoin in the blood. The combination of phenytoin and alcohol can make side effects worse, and may make the patient feel the effects of alcohol more acutely. Neither of these outcomes are particularly desirable, as they can put the patient at risk. A single beer or glass of wine consumed slowly over the course of a meal generally isn’t a cause for concern, because the body has time to metabolize it safely.
Chronic heavy drinking can cause a different problem. Instead of increasing the amount of phenytoin in the blood, it can decrease the availability of the medication. This means the patient receives less protection from seizures. People who combine phenytoin and alcohol may not be getting a dose high enough to compensate for this, and could be at risk of more seizure activity. In this situation, the patient may think the drug isn’t working, when the drinking is actually the root of the problem.
People with alcoholism or a chronic drinking habit can be at risk of health problems if they stop suddenly. While it is not safe to mix phenytoin and alcohol, it is also usually not a good idea to suddenly embark on a drinking cessation program. Patients can discuss the situation with a medical provider to determine how to safely stop drinking while on the medication. This may include slowly reducing the amount of alcohol consumed, attending therapy, or considering structured treatment in a facility dedicated to dependence and addiction.
The mixture of phenytoin and alcohol can be unpredictable. People who have just started taking the medication may want to wait to adjust to it and see how they feel before trying a moderate drink in a safe environment. If they react badly, this is an indicator that they shouldn’t drink at all while on the drug. In cases where there are no adverse effects, drinking moderately on occasion may not be dangerous, although the patient’s medical provider may have a different recommendation.